Idaho, 2020Damaging Wind in Idaho, August 1, 2020
August 1, 2020 · NWS PIH · 1 event in 1 county or zone
At least three boats were reported capsized due to winds caused by a thunderstorm on Palisades Reservoir on August 1st. Times are estimated and the exact wind speeds are unknown but a significant event to document.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
At least three boats were reported capsized due to winds caused by a thunderstorm on Palisades Reservoir on August 1st. Times are estimated and the exact wind speeds are unknown but a significant event to document.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 1, 1:55 PM MST, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 1, 1:55 PM MST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
255 PM MDT Sat Aug 1 2020
.UPDATE...
Minor update to mention isolated thunderstorms across the
southeast highlands as radar showing some returns already early
this afternoon.
13
&&
.PREV DISCUSSION... /issued 149 PM MDT Sat Aug 1 2020/
DISCUSSION...Weak shortwave pushing through East Idaho today.
Have started to see convection fire across portions of the central
mountains ahead of the main shortwave, apparent on satellite
imagery. Areal coverage is a little further west than originally
anticipated, so have adjusted late afternoon and early evening
precip chances upwards slightly, adding "gusty wind" wording as
well per yesterday's convective activity. Temperatures remain the
main story through Monday as ridge axis remains draped directly
over the region. Temperatures are generally on par with the
previous day. Southern portions of the Snake Plain are running a
few degrees cooler, northern regions of the Snake Plain and much
of the higher elevations are generally warmer. Expect similar
conditions again both Sunday and Monday while ridge remains in
place. Heat Advisories continue through at least Sunday at this
time. Cool front still timed for Monday night, with isolated
convection possible late Monday and again Tuesday along with an
uptick in winds. This should bring a few degrees of temperature
relief Tuesday, but trend is still near to above normal most
places. Mainly dry conditions remain in place, with temperatures
ticking back upwards again. There is a trend to shift trough
currently along the Pacific coast slightly inland for Thursday and
Friday, which could increase the potential for thunderstorms
across more of the region late in the week. DMH
AVIATION...Look for VFR conditions across the area. We will
continue to see isolated storms developing in some areas through
tomorrow. Even then, impacts to any given TAF site would only be
sporadic with gusts over 30kts potentially. Keyes
FIRE WEATHER...High pressure will slowly break down through Monday.
Until then, we are looking for high Haines indices as well as
isolated thunderstorms. Although given the extreme heat, a storm
could fire anywhere...but the best chance of seeing isolated storms
will be over the central mountains and Zone 411. Outflows over 30mph
are possible with these storms, including any emerging into the
Snake Plain. The risk is still there Sunday but much lower, with a
small uptick Monday with the front across portions of the central
mountains and along the Montana/Wyoming borders. With that front
winds pick up with gusts of 25-35mph common across much of central
and eastern Idaho OUTSIDE of thunderstorms. At the moment, we could
see critical fire thresholds met across Zones 410 and 425.
Moderating temperatures are expected behind the front Tuesday and
will remain fairly steady and slightly above climatological norms
through Friday as the ridge never fully recovers its former
amplitude as weak impulses shift east through the region supporting
isolated thunderstorm activity. Keyes/Huston
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until midnight MDT Sunday night for IDZ051-052-
054>059-075.
&&
In the hours before
Special weather statement, Aug 1, 4:22 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Pocatello ID
522 PM MDT Sat Aug 1 2020
IDZ063-020000-
Caribou Range ID-
522 PM MDT Sat Aug 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BONNEVILLE AND
EASTERN BINGHAM COUNTIES UNTIL 600 PM MDT...
At 519 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Irwin, or 12 miles southwest of Swan Valley,
moving southeast slowly.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Palisades Reservoir, Irwin, Alpine Campground and Alpine Airport.
Boaters on Palisades Reservoir can expect sudden wind gusts
increasing waves and leading to very choppy waters which will result
in hazardous boating conditions. Boaters are urged to seek safe
harbor if possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4326 11157 4328 11159 4328 11162 4330 11164
4340 11160 4337 11118 4334 11113 4334 11108
4336 11104 4309 11104
TIME...MOT...LOC 2319Z 296DEG 8KT 4328 11144
TAXThunderstorm Wind, Bonneville
- When
- August 1, 5:00 PM MST to 5:20 PM MST
- Where
- Bonneville County, 5 mi SE of Palisades
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 43.299, -111.150
At least three boats were reported capsized due to winds caused by a thunderstorm on Palisades Reservoir on August 1st. Times are estimated and the exact wind speeds are unknown but a significant event to document.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 6, 202040 deaths · 34 events
- Drought in Iowa, August 1 to 31, 2020$7.7 million · 7 events
- Wildfire in Washington, August 1 to 5, 2020$450,000 · 3 events
- Drought in South Dakota, August 1 to 31, 2020$270,000 · 1 event
- Damaging Winds in West Virginia, August 1, 2020$113,000 · 55 kt wind · 3 events
- Damaging Winds in Maryland, August 1, 2020$110,000 · 60 kt wind · 2 events
- Drought in New Mexico, August 1 to 31, 202034 events
- Damaging Winds in West Virginia, August 1, 2020$24,000 · 50 kt wind · 12 events
- Flash Flood and Hail in Mississippi, August 1 to 2, 2020$31,000 · 2 in hail · 4 events
- Flash Flooding and Flooding in Texas, August 1 to 8, 2020$25,000 · 52 kt wind · 8 events
- Drought in Colorado, August 1 to 31, 202021 events
- Drought in Iowa, August 1 to 31, 202017 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916438.